Updating Max’s GME

Please note: Posts may contain affiliate links or sponsored content. For more of our disclosure policy, click here. For more of our privacy and cookie policy, click here.
Updating Max's GME


This past July, Max, our six year old Coton de Tulear was diagnosed with GME. I’ve written about his progress extensively, here and here and here and here, oh and here too! This is the original post where I detailed the trail to diagnoses and recovery.

A LOT has happened since my last update about Mr. Max in the beginning of January.

While we are down in Florida, Max is receiving chemo from North Florida Neurology in Orange Park. They administer by shot, two day in a row, and the dog does not stay in-clinic past a 20-30 minute observation period (for signs of an allergic reaction). This is very different than the drip Max has been receiving up in New York State which is administered over 20 hours. The first day after receiving a chemo shot Max was fine afterward – quite perky as a matter of fact! The second day brought with it diarrhea that went on for an entire day. Since we are in a third floor condo, that made for some accidents. He was also feeling poorly for a few days afterward. We “think” (we cannot know) the concentration of the drug hit him hard. He has one more round of chemo there, so we will know what to expect next time.

We thought we’d have a third round of chemo in Florida, but Dr Slanina (his Cornell neurologist who is in charge of Max’s protocol) informed us Max is going to 6 week chemo treatments! YAY! She expects him to be off chemo at one year (July, assuming after 8 weeks from his last chemo treatment the numbers are steady), so if all goes well, that leaves him with four more chemo treatments total: one in Florida, three in New York. And Hubby and I are thinking of just doing all three at Cornell. The April one will definitely be at Cornell as Dr Slanina has not seen Max since October, and the final one would be there too, so what is one more trip to Ithaca for a June treatment?

Max’s Prednisone was also cut in half! This resulted in some pretty quick changes including more energy, and his tail rose. Poor little Max used to have THE most beautiful plume of a tail (see my blog header). Since the GME struck and he lost a lot of hair (due to the Prednisone), and his tail is always dragging. The Prednisone reduction and tail rising may be a coincidence, or it may be a direct result. We honestly do not know.

Even though his Prednisone is reduced, Max still wants to eat, but now he isn’t in the kitchen every time a bag is crinkled or the refrigerator is opened, just most of the time. Baby steps.

His liver pills were also discontinued. (Thank goodness!) These were big, honkin’, horse-sized pills that needed to be cut in half and slipped into food for Max to even consider taking them. Now they actually were not supposed to be served with food at all, but Max is a horrendous pill taker, and it was either in food, or nothing. Dr Slanina decided we could take him off the liver pills for 6 weeks, then see what his liver readings were at that point.

Right now with his medication reductions Max is on Prednisone once per day, CycloSporine twice per day, Pregabalin twice per day, and a biotin tablet once per day (to aid hair growth). I cannot believe how much easier it is to give him these few pills and liquid!

Except for the “small” diarrhea issue, Max is doing much better. Here’s hoping his numbers remain steady, and the next chemo treatment isn’t as rough on the poor little guy.


Previous Max posts:

An Update on Mr Max
Last 2014 Trip To Cornell For Max
Back To Cornell
Max’s First Cornell Follow-up Visit
Max Exercises More Than I Do!
Updating the Mr. Max Situation
A Mr. Max Update
Mr. Max, Mr. Max, Mr. Max
It’s A Mr. Max Post!



FOLLOW US ON:
Ann's Entitled Life Ann's Entitled Life Ann's Entitled Life Ann's Entitled Life Ann's Entitled Life Ann's Entitled Life Ann's Entitled Life

Comments

  1. Stephanie K. says:

    I’m glad he’s doing so much better! Hope his next chemo is not too rough, you guys are great parents!

  2. YAY MAX ! I am so happy for you all really! You all are doing everything you can for him and that is why he is still here. So grateful my prayers were heard and answered!

  3. So glad to hear good news….

  4. Helen kirk says:

    Hey Ann I just wanted to check how much prednisone max was on at his most aggressive treatment phase? Percy only weighs 8kg and he’s currently on 15mg per day, the reduces to 10mg and then to 5mg and then hopefully taper off. He’s really struggling panting a lot, drinking excessively, urinating a lot and I’ve noticed lethargy and muscle weakness , his personality has totally changed in the last 4 weeks of being on them. Did max go through this?

    • Hi Helen,

      I think Max was on 10mg as his highest dose. When he was first diagnosed he was about 11#. The symptoms you are describing for Percy, Max did go through – along with weight gain. He’s eat anything and everything when on high doses of Pred he’s normally a very fussy eater).

      If you feel that the dosage is too high for Percy, definitely discuss it with his neurologist. They may have other medications they can substitute for the super-steroid doses, or they may possibly consider dialing back the dosage a bit sooner.

      Good luck.

      Ann

  5. Thanks Ann it’s so helpful to have advice from someone who’s been through this I am really glad I found your blog! Hope Max is still doing well. If there are any natural treatments you can recommend that helped support Max’s general well-being then I would love to hear them. Thanks again for reply x

    • Hi Helen,

      Max does use some natural supplements. I want to stress they are not a replacement for his prescribed drugs!

      These are his natural supplements:

      Sam-e (.1 ml, 2x daily) – this is one part of demamarin
      Milk Thistle (.8 ml) – this is the second part of demamarin
      LiverAid (3x daily) – also for his liver.

      The Pred can be tough on various parts of the body. Max has had liver issues since almost the beginning. All his medications are in liquid form (except the Pregabalin) because he is such a horrible pill taker!

      Ann

  6. helen kirk says:

    Thanks again, we just had a test today at vets to check his liver function so hopefully will get results of that in next few days. I do hope his muscle weakness and lethargy is just a symptom of the prednisone and as we taper it off he gets more like his old self. Gosh what a journey x

    • Good luck, Helen.

      Max is at Cornell getting chemo as I type this. I’ll have an update either later this week, or early next week.

      Ann

Speak Your Mind

*

Return to top of page